Xylazine Causing More Drug-Related Overdose Deaths
Increased access to naloxone has led to a decrease in opioid overdose-related deaths in 2022 but experts fear this trend may not continue after seeing the drug xylazine being found as a contributing factor in more drug overdose deaths throughout the country. Xylazine also known as “Tranq,” is a non-opioid sedative commonly used as a horse tranquilizer that when mixed with fentanyl and other illegal drugs is causing more people to die from drug overdoses. Unlike fentanyl, naloxones such as NARCAN don’t reverse the effects of xylazine because it is not an opioid and as it’s become more widespread in the illegal drug supply, it has been detrimental to communities throughout the country.
As government officials, addiction specialists and medical professionals look for ways to prevent fatal overdoses from xylazine occurring, the public needs to be informed about what makes xylazine so deadly, signs that someone may have ingested it and what to do to protect their loved ones and communities from succumbing to its catastrophic effects.
Written by: Allendale Treatment